Wednesday, May 2, 2012

Tripping on Levaquin

    I had a visit to the Lafayette County Hospital this past weekend.
    I woke up last Thursday with minor chest pains and a general tightness in my chest. My stomach hurt. I was short of breath. I recognized the symptoms as those of a possible heart attack. But then again it might not be. I ate three aspirin. I would have eaten four, but I dropped one and felt too bad to pick it up.
    I laid in the bed an hour thinking about things, which seemed to be getting worse, not better. Finally I decided that the hospital was the place to be and I didn't even worry about a shower. I debated just quietly driving myself, but instead yelled upstairs for Jinny and soon we were on our way.
    The enzyme tests showed that I had not had a heart attack. But I still had minor (and a few sharp) chest pains and terrible shortness of breath. So I ended up getting a heart-cath to check for blockages. Despite having high cholesterol, the heart doctor described my arteries as "pristine."
    While recovering from the heart-cath my fever suddenly shot up to almost 104 (I was more-or-less out of it during all of this). Then the problem was found. I had pneumonia that apparently didn't show up very well on my initial x-ray. I was immediately put on heavy doses of intravenous Levaquin, a very powerful antibiotic with a rather notorious side-effect profile.
    The Levaquin made my stomach hurt. It made my joints hurt. It made my stomach blow up like a bowling ball. Oh, and it gave me a special insight into the vision world. There weren't bats flying out of the ceiling or anything, but the dreams were vivid and their was this kind of daydreaming hallucination that I really wan't used to.
    I was finally discharged, with instructions to take the Levaquin for four more days. The first night my stomach hurt and I didn't have the nurse bringing me a pain pill or two Ambien at bedtime. I slept poorly.
    I do remember dreaming that I was in some Hunger Games type situation where I was wearing a gold vest that I had to protect. Of course I was being chased with the object that I be killed. I finally met up with several friends/teammates, and we all had made shirts that were imprinted with our life stories which we shared with each other. The shirts were button-downs with a slightly neonish appearance, and they were all packaged up just like they were for sale at the department store. Shirts imprinted with our life stories. That's a weird dream. That's Levaquin.
    I went to see Dr. John Laurenzo, who I've seen off and on for years, and he replaced the Levaquin with another antibiotic. He also encouraged me to take acid reflux medicine on a regular basis. Long story, but I do have a problem, and he suggested that an untreated acid problem may cause the upper esophagus to narrow, which makes it more likely for food to go down the wrong pipe, which can then cause infection and pneumonia. Laurenzo is a strong believer in reflux medicine and promotes it with the zeal of a revival tent preacher. I tend to think these medicines are over-prescribed, but have concluded in my case that I need to take them all the time.
    If anyone knows anyone who specializes in making shirts imprinted with life stories, let me know. In the meantime, I'm saving the Levaquin, figuring that if in the future I can't afford to take a vacation I'll still be able to take a trip.


Anderson said...

Yikes, sir! Hope you are much improved.

Col. Reb Sez said...

I'm fine, especially since I got off the Levaquin. Coughing a bit and a bit tired, which leads me to believe the infection isn't 100 percent cleared up, but I'm okay and catching up on work.

Sorry I gave all the shirts that were imprinted with my life story away or I would give you one.